Advanced

Characteristics of medication errors with parenteral cytotoxic drugs.

Fyhr, AnnSofie LU and Akselsson, Roland LU (2012) In European Journal of Cancer Care
Abstract
FYHR A. & AKSELSSON R. (2012) European Journal of Cancer Care Characteristics of medication errors with parenteral cytotoxic drugs Errors involving cytotoxic drugs have the potential of being fatal and should therefore be prevented. The objective of this article is to identify the characteristics of medication errors involving parenteral cytotoxic drugs in Sweden. A total of 60 cases reported to the national error reporting systems from 1996 to 2008 were reviewed. Classification was made to identify cytotoxic drugs involved, type of error, where the error occurred, error detection mechanism, and consequences for the patient. The most commonly involved cytotoxic drugs were fluorouracil, carboplatin, cytarabine and doxorubicin. The... (More)
FYHR A. & AKSELSSON R. (2012) European Journal of Cancer Care Characteristics of medication errors with parenteral cytotoxic drugs Errors involving cytotoxic drugs have the potential of being fatal and should therefore be prevented. The objective of this article is to identify the characteristics of medication errors involving parenteral cytotoxic drugs in Sweden. A total of 60 cases reported to the national error reporting systems from 1996 to 2008 were reviewed. Classification was made to identify cytotoxic drugs involved, type of error, where the error occurred, error detection mechanism, and consequences for the patient. The most commonly involved cytotoxic drugs were fluorouracil, carboplatin, cytarabine and doxorubicin. The platinum-containing drugs often caused serious consequences for the patients. The most common error type were too high doses (45%) followed by wrong drug (30%). Twenty-five of the medication errors (42%) occurred when doctors were prescribing. All of the preparations were delivered to the patient causing temporary or life-threatening harm. Another 25 of the medication errors (42%) started with preparation at the pharmacies. The remaining 10 medication errors (16%) were due to errors during preparation by nurses (5/60) and administration by nurses to the wrong patient (5/60). It is of utmost importance to minimise the potential for errors in the prescribing stage. The identification of drugs and patients should also be improved. (Less)
Please use this url to cite or link to this publication:
author
organization
publishing date
type
Contribution to journal
publication status
published
subject
keywords
medication errors, cytotoxic drugs, chemotherapy
in
European Journal of Cancer Care
publisher
John Wiley & Sons
external identifiers
  • wos:000314038600006
  • pmid:22335508
  • scopus:84865176652
ISSN
1365-2354
DOI
10.1111/j.1365-2354.2012.01331.x
language
English
LU publication?
yes
id
a78fb0ec-46f8-452d-9383-1a4ed7187448 (old id 2366860)
date added to LUP
2012-03-12 15:59:07
date last changed
2017-11-05 03:05:33
@article{a78fb0ec-46f8-452d-9383-1a4ed7187448,
  abstract     = {FYHR A. & AKSELSSON R. (2012) European Journal of Cancer Care Characteristics of medication errors with parenteral cytotoxic drugs Errors involving cytotoxic drugs have the potential of being fatal and should therefore be prevented. The objective of this article is to identify the characteristics of medication errors involving parenteral cytotoxic drugs in Sweden. A total of 60 cases reported to the national error reporting systems from 1996 to 2008 were reviewed. Classification was made to identify cytotoxic drugs involved, type of error, where the error occurred, error detection mechanism, and consequences for the patient. The most commonly involved cytotoxic drugs were fluorouracil, carboplatin, cytarabine and doxorubicin. The platinum-containing drugs often caused serious consequences for the patients. The most common error type were too high doses (45%) followed by wrong drug (30%). Twenty-five of the medication errors (42%) occurred when doctors were prescribing. All of the preparations were delivered to the patient causing temporary or life-threatening harm. Another 25 of the medication errors (42%) started with preparation at the pharmacies. The remaining 10 medication errors (16%) were due to errors during preparation by nurses (5/60) and administration by nurses to the wrong patient (5/60). It is of utmost importance to minimise the potential for errors in the prescribing stage. The identification of drugs and patients should also be improved.},
  author       = {Fyhr, AnnSofie and Akselsson, Roland},
  issn         = {1365-2354},
  keyword      = {medication errors,cytotoxic drugs,chemotherapy},
  language     = {eng},
  month        = {02},
  publisher    = {John Wiley & Sons},
  series       = {European Journal of Cancer Care},
  title        = {Characteristics of medication errors with parenteral cytotoxic drugs.},
  url          = {http://dx.doi.org/10.1111/j.1365-2354.2012.01331.x},
  year         = {2012},
}